Alert archive / Iowa / Tornado Warnings in 1998
Tornado Warning 63, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Aug 24, 1998, 11:09 PM CDT for Clinton County, Iowa. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 1998, 11:09 PM CDT (04:09 UTC)
- Expired
- Aug 25, 1998, 12:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Clinton County, IA
The radar
The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 11:25 PM CDT | Thunderstorm Wind 56 | Goose Lake, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -493 J/kg
- Mixed-layer LCL
- 2109 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 250409 RRA TORMLI IAC045-250500- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1109 PM CDT MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... CLINTON COUNTY IN EAST CENTRAL IOWA * UNTIL MIDNIGHT CDT * AT 1107 PM CDT... DOPPLER RADAR INDICATED A TORNADO 17 MILES NORTHWEST OF CLINTON OR 5 MILES NORTHWEST OF GOOSE LAKE MOVING EAST AT 45 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... GOOSE LAKE NOW! BRYANT AROUND 1115 PM CDT TEEDS GROVE AROUND 1120 PM CDT ANDOVER AROUND 1120 PM CDT CLINTON AROUND 1125 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! MEYER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 24, 9:28 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 24, 9:28 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 928 PM CDT MON AUG 24 1998 CONVECTION REFIRING ACROSS EASTERN IOWA IN FAVORABLE INSTABILITY/ MOISTURE GRADIENTS. ADAP SHOWS MOISTURE CONVERGENCE BULLSEYE BETWEEN DVN AND DSM. JUST OFF THE PHONE WITH SPC. WATCH FORTHCOMING FOR THE AREA. ALL ZONES TO BE UPDATED ASAP ONCE WATCH ISSUED. 08
In the hours before
Local storm report, Aug 24, 10:17 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1017 PM CDT MON AUG 24 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 1112 PM PRESTON IA 59 MPH WIND GUST 08/24/98 JACKSON MEASURED
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 10:19 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson, Jones | 66 min |
| Aug 24, 10:49 PM CDT | Tornado Warning | DVN | Jackson | 36 min |
Nearby
Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.